Illinois, 2018Winter Weather in Illinois, April 3, 2018
April 3, 2018 · NWS DVN · 3 events in 3 counties and zones
A storm system moving across the area brought rain changing to snow on April 3. The heaviest snow fell across Carroll, Jo Daviess, and Stephenson Counties where 1 to 2 inches of snow was reported.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system moving across the area brought rain changing to snow on April 3. The heaviest snow fell across Carroll, Jo Daviess, and Stephenson Counties where 1 to 2 inches of snow was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 3, 5:04 AM CST, 5 hours 56 minutes earlier.
Area forecast discussion, Apr 3, 5:04 AM CST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
604 AM CDT Tue Apr 3 2018
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 316 AM CDT Tue Apr 3 2018
06Z surface data has a developing storm system in western Kansas. A
warm front ran from the low in Kansas into the Tennessee Valley. Dew
points were in the teens and 20s from the Great Lakes into the upper
Midwest and northern Plains. Dew points in the 30s and higher ran
from the southern Great Lakes into the central Plains on south to
the Gulf Coast.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 316 AM CDT Tue Apr 3 2018
Based on overall trends and new data, the start time of the winter
weather advisory has been pushed back until late Tuesday morning.
Impacts from this storm system may not be realized until late
afternoon or evening due to pavement temperatures being well above
freezing. Elevated surfaces may see some impacts starting late this
morning.
Through sunrise, mainly drizzle will be seen across the area due to
weak forcing. Patchy light rain and fog will also be possible south
of I-80. With temperatures and dew points at 32 or higher, the
precipitation will be in the form of liquid. Elevated surfaces in
the highway 20 corridor west of Dubuque that can cool might see some
patchy freezing drizzle.
Tuesday morning forcing increases considerably across the area as
the main low moves from Missouri into Illinois. The increased
forcing and moisture will allow the drizzle to become all rain
across the area and a few thunderstorms will be possible generally
south and east of a Geneseo, IL to Memphis, MO line.
If the atmosphere can cool from the increased precipitation rate,
then a rain/snow mix may be seen west of a Manchester to Vinton, IA
line.
Tuesday afternoon the thunder risk will end as the main surface low
passes. Additionally, drier air will get pulled into the area which
will allow the rain to slowly dissipate and end across the south
third of the area.
At the same time, strong winds on the back side of the storm system
will begin pulling colder air into the area. The question then
becomes how quickly will the colder air arrive and effect a change
of the rain to snow. Right now data suggests this change will not
happen until very late afternoon or evening.
Tonight, the colder air arrives with a vengeance on strong north to
northwest winds. Rain will quickly change to snow during the
evening. During the transition period a brief period of freezing
rain or sleet may occur. After midnight, the snow will quickly end
as the storm system moves into southern Canada.
As for snowfall amounts, accumulations on roads will not occur until
pavement temperatures drop to freezing and below and this may not
occur until midnight. On grassy and elevated surfaces accumulations
of 1 to 3 inches are possible in the highway 20 corridor with a
dusting or less south to I-80.
.LONG TERM...(Wednesday through Monday)
ISSUED AT 316 AM CDT Tue Apr 3 2018
The stretch of unseasonably cold spring weather is likely to
persist through the rest of this week and possibly into next week
as strong upper level vortices over Canada maintain upper upper
level NW flow, sending reinforcing strong cold fronts into the
forecast area. Temperatures will continue to run at least 10 to 20
degrees below normal through at least early next week. The next
significant storm system remains on track for the second half of
the weekend with another round of cold rain or snow.
Wednesday, the pressure gradient between the low departing over the
eastern Great Lakes and incoming high pressure over the plains will
result in blustery northwest winds. Cold air advection with winter-
like 850 mb temperatures starting out from -10 to -14 deg C will
limit highs to the 30s in most areas with morning wind chills in the
single digits and teens. Subsidence and the incoming ridge should
lead to clearing skies and at least some afternoon sunshine.
Under an active NW flow aloft, the next upper level disturbance will
likely bring increasing clouds Wed night to hold mins in the 20s.
Developing warm air advection and meager moisture return into the
system is advertised to bring light precipitation in the form of
rain or snow on Thursday, but forecast is low with only chance pops
advertised for now. Before the associated cold front moves through,
temperatures should reach into the 40s to lower 50s, leading to
possibly the mildest readings of the week.
The strong cold front that follows will then limit highs to the
upper 20s to mid 30s on Friday, possibly threatening some record
cool highs for the calendar date. Overnight lows both Thu night and
Friday night will return to winter-like teens and lower 20s.
Forecast confidence remains low with the details of a system for
Sunday into Monday, which at this time looks to be a linked to a
stronger, and more southerly tracking upper level shortwave than the
late week system. Large differences remain in the depiction of the
critical timing and track of the associated surface low between the
GFS, Canadian and ECMWF. As a result, pops are kept in the likely
category based on current blend of solutions with high temperatures
in the 40s and overnight lows in the 20s and 30s. Based on these low
confidence thermal profiles, the precipitation is forecast as mainly
rain, with snow possible overnight.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 601 AM CDT Tue Apr 3 2018
LIFR/IFR conditions with drizzle and rain will be seen across
eastern Iowa and northern Illinois through 00z/04 as a storm
system moves from the Plains into the Great Lakes. After 00z/04
the rain will mix with and change to snow. LIFR/IFR conditions
will slowly improve to MVFR by or shortly after sunrise Wednesday.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from 10 AM this morning to 1 AM CDT
Wednesday for Buchanan-Delaware-Dubuque.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Sheets
AVIATION...08Hazardous weather outlook, Apr 3, 2:48 AM CST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
348 AM CDT Tue Apr 3 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
348 AM CDT Tue Apr 3 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
A Winter Weather Advisory is in effect for this afternoon and
evening for the highway 20 corridor in eastern Iowa, where snow
accumulations of 1 to 3 inches are possible.
Thunderstorms are possible this morning over northeast Missouri,
southeast Iowa, and west central Illinois. Severe weather is not
expected.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Wednesday morning, cold air and brisk northwest winds will result
in wind chill index readings as low as zero to 10 above.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight. However,
reports of snowfall accumulations over one inch would be
appreciated.
DLS
In the hours before
Local storm report, Apr 3, 7:19 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 AM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FREEZING RAIN DUBUQUE REGIONAL ARPT 42.40N 90.72W
04/03/2018 U0.01 INCH DUBUQUE IA CO-OP OBSERVER
LIGHT GLAZE ON IRON RAILING.
&&Winter Weather, Jo Daviess
- When
- April 3, 11:00 AM CST to 8:00 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Snowfall reports ranged from 1.0 inches near Nora to 1.3 inches near Galena.
Winter Weather, Stephenson
- When
- April 3, 11:00 AM CST to 8:00 PM CST
- Where
- Stephenson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Snowfall reports ranged from 1.0 inches by a COOP observer near Freeport to 1.5 inches near Winneshiek.
Winter Weather, Carroll
- When
- April 3, 11:00 AM CST to 8:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
A COOP observer in Mount Carroll reported 2.0 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 3, 2018$978,000 · EF2 · 16 events
- Tornadoes and Hail in Kentucky, April 3, 20181 injured · $1.5 million · EF1 · 44 events
- Tornadoes and Damaging Wind in Kentucky, April 3, 2018$255,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018$897,000 · EF1 · 55 events
- Damaging Winds in Mississippi, April 3, 20182 injured · $670,000 · 60 kt wind · 37 events
- Tornado and Flash Flood in Illinois, April 3 to 4, 2018$2.0 million · EF1 · 3 events
- Tornado and Hail in Missouri, April 3, 2018$1.5 million · EF1 · 3 events
- Damaging Winds in Texas, April 3, 2018$2.0 million · 70 kt wind · 5 events
- Tornado and Hail in Illinois, April 3, 2018EF2 · 4 events
- Damaging Winds in Alabama, April 3, 2018$20,000 · 65 kt wind · 85 events
- Tornadoes and Flash Flooding in Indiana, April 3, 2018$242,000 · EF0 · 32 events
- Tornadoes and Hail in Missouri, April 3, 2018$165,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746251, 746254, 746257.